Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 114, NWS Amarillo, TX

September 10, 2003Hemphill County, Roberts County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Sep 10, 2003, 4:13 PM CDT for Hemphill County, Roberts County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 10, 2003, 4:13 PM CDT (21:13 UTC)
Expired
Sep 10, 2003, 5:00 PM CDT
In force
47 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

Counties Hemphill County, TX, Roberts County, TX

The radar

The Amarillo radar (KAMA), 125 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 10, 2:55 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.2 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2003-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1127 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2003-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1127 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1326 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 3:43 PM CDT, 30 minutes earlier.

Area forecast discussion, Sep 10, 3:43 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
343 PM CDT WED SEP 10 2003

THUNDERSTORMS DEVELOPING ALONG SURFACE TROUGH THIS AFTERNOON
WHICH LIES FROM SOUTHWEST TO NORTHEAST ACROSS THE PANHANDLES.
INSTABILITY...MOISTURE...AND INCREASING WIND SHEAR SHOULD BE
SUFFICIENT FOR STRONG TO SEVERE STORMS. PACIFIC COLD FRONT STILL ON
SCHEDULE TO PASS THROUGH THE PANHANDLES BETWEEN MIDNIGHT AND
SUNRISE. COLD FRONT SHOULD SPARK ANOTHER ROUND OF STORMS...SO
HAVE LEFT POPS HIGH.

THE GFS AND ETA MODELS ARE AT ODDS ON WHAT TO DO WITH THE UPPER
LOW OVER NORTHWEST COLORADO THE NEXT 2 DAYS. AT ANY RATE...BOTH
MODELS ARE IN AGREEMENT WITH THE SENSIBLE WEATHER. HAVE GONE ON
THE COOL SIDE OF GUIDANCE FOR HIGHS ON THURSDAY. THINKING NOW IS
THAT THERE COULD BE A LOT OF CLOUDS AROUND IN THE MORNING ALONG WITH
COLD AIR ADVECTION.

NEXT COLD FRONT MOVES THROUGH THE CWA ON SATURDAY AND PLENTY OF
MOISTURE POOLS BEHIND IT ON SUNDAY. SO HAVE LOWERED HIGHS ON SUNDAY
THINKING THAT LOW CLOUDS WILL HOLD IN FOR MOST OF THE DAY. HAVE LEFT
THE REST OF THE FORECAST ALONE AS IT LOOKS WELL IN LINE.

A FEW NUMBERS TO PONDER:

AMARILLO    56 72 50 78 / 60 10 10 00
BEAVER      56 71 51 77 / 70 20 20 00
BOISE CITY  54 71 48 75 / 40 10 10 00
BORGER      58 73 51 78 / 60 10 10 00
BOYS RANCH  55 73 49 77 / 50 10 10 00
CANYON      56 72 50 78 / 60 10 10 00
CLARENDON   60 74 52 79 / 60 20 10 00
DALHART     54 71 49 76 / 50 10 10 00
GUYMON      55 71 49 77 / 60 10 10 00
HEREFORD    55 74 48 77 / 40 10 10 00
LIPSCOMB    58 71 51 77 / 70 20 20 00
PAMPA       58 73 51 79 / 60 10 10 00
SHAMROCK    59 75 53 79 / 60 20 20 00
WELLINGTON  60 76 54 79 / 60 20 20 00

.AMA...
TX...NONE.
OK...NONE.

GOEHRING
Hazardous weather outlook, Sep 10, 1:00 PM CDT, 3 hours 13 minutes before
OKZ001>003-TXZ001>020-111100-

TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT WED SEP 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON INTO
TONIGHT ACROSS THE OKLAHOMA AND TEXAS PANHANDLES. LARGE HAIL AND
DAMAGING WINDS WILL BE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

05

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 7:52 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham53 min
Sep 10, 4:08 PM CDTSevere Thunderstorm WarningAMALipscomb, Ochiltree52 min
Sep 10, 4:57 PM CDTSevere Thunderstorm WarningAMAOchiltree63 min
Sep 10, 6:00 PM CDTSevere Thunderstorm WarningAMAGray, Wheeler60 min
Sep 10, 6:58 PM CDTSevere Thunderstorm WarningAMACollingsworth, Donley, Gray, Wheeler62 min
Sep 10, 1:13 AM CDTSevere Thunderstorm WarningAMATexas62 min
Sep 10, 1:29 AM CDTSevere Thunderstorm WarningAMATexas46 min
Sep 10, 4:26 PM CDTSevere Thunderstorm WarningAMABeaver64 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.